Skip to main content

Does Biktarvy cause hair loss?

Medically reviewed by Leigh Ann Anderson, PharmD. Last updated on Aug 20, 2021.

Official answer

by Drugs.com

Hair loss (alopecia) with the use of Biktarvy has been reported in several case reports, but has not been described in Biktarvy clinical studies conducted by the manufacturer. Tenofovir alafenamide (TAF), the nucleoside/nucleotide reverse transcriptase inhibitor (NRTI) contained in Biktarvy may possibly lead to hair loss.

Biktarvy (bictegravir, emtricitabine, and tenofovir) is a combination integrase inhibitor and nucleoside / nucelotide reverse transcriptase inhibitor (NRTI) used in the treatment of people living with HIV. The NRTI drug class has been rarely associated with hair loss in some patients. The NRTIs in Biktarvy are emtricitabine and tenofovir alafenamide. Biktarvy also contains the integrase inhibitor bictegravir.

It is thought that the NRTI in Biktarvy may cause hair loss (alopecia) due to a decrease in mitochondrial DNA replication in the cell.

Case Reports

In 6 case reports in African American women ages 40 to 61, the use of tenofovir alafenamide (TAF) as part of a Biktary regimen for HIV treatment was reported to lead to scalp hair loss. The women had previously used tenofovir disoproxil fumarate (TDF) before switching to TAF for safety reasons. Hair loss in 4 of 6 women started between 2 and 4 months after starting TAF, but ranged up to one year. Other causes of alopecia were ruled out by the investigators.

To attempt a reversal of the hair loss, 5 of the 6 women were switched to different antiviral treatments, including abacavir / dolutegravir / lamivudine (Triumeq) or dolutegravir / rilpivirine (Juluca). After follow-up, noticeable hair regrowth was seen or reported in five patients within 1 to 5 months. One patient did not switch treatment and had no hair regrowth at 6 and 12 months of follow-up.

Alopecia in patients with human immunodeficiency virus (HIV) may be due to other causes, such as advanced AIDS, anemia, infections related to HIV/AIDS, sexually transmitted diseases, nutritional deficiencies, or medication side effects.

Other antiretroviral medications (besides NRTIs) that have been reported to rarely lead to hair loss include the protease inhibitors (PIs) and non-nucleoside reverse transcriptase inhibitors (NNRTIs). Two of the active ingredients in Biktarvy, emtricitabine and tenofovir alafenamide, may possibly be associated with hair loss.

  • Commonly linked PIs are indinavir, lopinavir and ritonavir. Biktarvy does not contain a protease inhibitor.
  • Among NRTIs, lamivudine, emtricitabine, abacavir, and zidovudine have been reported in a few cases. Emtricitabine is found in Biktarvy.

If you are experiencing hair loss and are concerned it may be due to your antiretroviral medication, contact your doctor. Do not stop taking Biktarvy without talking to your doctor first as this can be dangerous. Your doctor can evaluate you, determine the cause of your hair loss, and switch treatment if needed.

Case reports are often small observational reviews and it may be difficult to prove that specific medicines cause specific side effects with these types of reports. The best way to assess medication side effects is with randomized, controlled trials. The investigators in this case series determined causality using the Naranjo Probability Scale, which was a score of +3, indicating a possible causality between TAF and hair loss.

This is not all the information you need to know about Biktarvy for safe use. Review the full Biktarvy information here, and review this information with your health care provider.

References

Related medical questions

Drug information

Related support groups